Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Is it safe to take Fentanyl, Oxycontin, and Morphine sulphate together?

My adopted mom used to be on 150 micrograms of fentenal patch, her doctor just changed her to 60mg oxycontin 2 x a day, 150 mg er morphine sulphate 100 mg am and 50 mg pm. along with 6 5mg IR Oxycodone throughout the day. Is it safe for her doc to put her on 2 different ER pain medicines? She is also on Cymbalta She has not started the morphine yet as this is a question that concerns my mom and I.
daily amounts:
120 MG ER Oxycontin
30 mg IR Oxycodone
150 MG ER Morphine Sulphate
40mg Celebrex
Asked On : Sun, 9 Feb 2014
Answers:  1 Views:  72
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics
Internal Medicine Specialist 's  Response
Hello,
I think I can help you. It seems that your mother has been on quite a bit of narcotic pain medication and she likely has a very high tolerance. 150 mcg of Fentanyl is equal to 495 to 584 mg of oral morphine (in a 24 hour period). 150 mcg of Fentanyl is equal to greater than 200 mg of Oxycodone per day (I can't find a good conversion for anything more than 100 mcg of Fentanyl). Therefore, I think it would be prudent to start with just the Oxycontin and Oxycodone and monitor her carefully. If she has any signs of withdrawl (usually nausea, vomiting, stomach pain, or increased pain in general), you could start her on 100 mg of the morphine twice per day. I think the reason why the doctor prescribed it this way was because these medications do not come in such high doses and it is difficult to get the prescription for a very large amount since they are controlled substances. He or she had to combine many different medications in order to obtain the same amount of pain medication as the Fentanyl patch. If someone has never taken narcotics before it would be extremely dangerous to take these medications together. However, your mother seems to be very tolerant to the effects so she should be fine if you titrate them slowly. Hope this helps.
Answered: Mon, 10 Feb 2014
I find this answer helpful

 1 user finds this helpful

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
 

 

Loading Online Doctors....
©2014 Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions